Alert archive / New York / Special Weather Statements in 2019

Special Weather Statement, NWS Buffalo, NY

June 19, 2019Monroe County, New York

NWS Buffalo, NY issued this special weather statement at Jun 19, 2019, 11:15 PM EDT for Monroe County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2019, 11:15 PM EDT (03:15 UTC)
Expired
Jun 20, 2019, 12:00 AM EDT
In force
45 min
Issued by
NWS Buffalo, NY

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 99 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2019-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2019-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

418 
WWUS81 KBUF 200315
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1115 PM EDT Wed Jun 19 2019

NYZ003-004-200400-
Wayne-Monroe-
1115 PM EDT Wed Jun 19 2019

...Thunderstorms with heavy rain will impact Rochester Metro late 
tonight...

An area of showers and thunderstorms will move across the Rochester 
Metro through midnight. This activity will produce downpours 
resulting in a half to an inch of rainfall. Be especially cautious 
while traveling at night due to poor visibility in heavy rain and 
ponding on roadways. 


LAT...LON 4305 7782 4339 7780 4338 7775 4328 7754
      4332 7740 4333 7730 4330 7722 4297 7754
$$

HSK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 19, 10:30 PM EDT, 45 minutes earlier.

Area forecast discussion, Jun 19, 10:30 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1030 PM EDT Wed Jun 19 2019

.SYNOPSIS...
Lingering convection across the Finger Lakes Region will continue to
steadily drift northward and diminish through 1 am...with additional
scattered showers becoming possible south of Lake Ontario overnight
as low pressure pushes across the Ohio Valley. This moisture laden
system will then track across our region Thursday and Thursday night
while bringing another widespread moderate to potentially heavy
rainfall. In is wake...dry weather will return on Friday...then
will last through most of the upcoming weekend as high pressure
settles southeastward across the Great Lakes and northeastern
states.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 1030 pm...an area of weakening convection continues to press
northward across the Finger Lakes Region...with its leading edge
now into far southern Monroe and northern Ontario counties. This
will continue to push northward and steadily weaken over the next
2-3 hours as it moves into progressively more stable air...though
not before bringing at least some rain to the Monroe-southern
Oswego county corridor. Elsewhere...mainly dry and quiet conditions
will continue to prevail through the early overnight hours.

Later on tonight moisture-laden low pressure currently over Illinois
will push east-northeastward across the Ohio Valley...before sliding
eastward near or a little south of the NY/PA border during the day
Thursday. Initially...increasing moisture and weak to modest isentropic
lift out ahead of this system and its attendant surface frontal boundary
will support the development of some scattered light showers south of
Lake Ontario overnight...followed by a period of moderate to potentially
heavy rain during Thursday as warm air advection/frontogenesis
intensifies out ahead of the surface low. The latter should arrive
in the morning hours over western New York...and by midday/early
afternoon east of Lake Ontario toward the Adirondacks. Most instability
remains south of this first area of rain...but strong moisture flux
convergence and PWATs rising to 1.75 inches could offset that somewhat...
particularly across the western Southern Tier where a chance of thunder
remains in place. At this point it still appears that the initial round
of heavier rain will diminish some during the early to mid afternoon
hours across the far west...and during the late afternoon hours further
east. After the last few days of mild temps, readings will be held down
in the upper 60s to maybe an isolated 70F reading.

Thursday night the surface low will deepen as it passes across New
England...with some of the guidance (most notably the HREF/GEM/NAM)
suggesting the potential for another potentially significant round
of rain working across our region on the backside of this system...
in association with the supporting mid/upper level trough axis and
a possible secondary lobe of low pressure passing by to our south
across Pennsylvania. This said...other guidance remains much weaker/
lighter on QPF in comparison...with notable differences in the
position of the greatest rainfall also remaining evident amongst the
various guidance packages.

Given lingering forecast uncertainty due to the above and continued
shifting around of the exact low track and positioning of the heaviest
QPF (with the 18z NAM/GFS having both trended a bit further southward
and lighter again following the northward shift seen in today's 12z
CAMS and HREF guidance...forecast confidence remains too low for the
issuance of any kind of Flood Watch at this time. Additionally...
with 1,3 hr FFG mainly in the 1.5 to 2 inch range...it would seem
that our basins would be able to handle the 1-2 inches of rainfall
currently forecast across the area. This said...should rainfall end
up more in the 2-3 inch range as the higher end of the HREF shows...
there could be at least some isolated hydro issues.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
The longwave pattern will become fairly amplified by Friday
with an upper level low over the Intermountain Region while a
ridge develops downstream over the plains. This will result in
slow moving surface high pressure over the Great Lakes region on
Friday that will migrate to the northeast US by Sunday.

The result will be dry and seasonable weather WNY leading into and
through the weekend.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
On Monday the 12Z ECMWF has joined the GFS model solution with the
amplitude of the next upper level trough...with this trough becoming
a bit deeper as it passes across the Great Lakes region. Warmth with
a bit of humidity ahead of this trough on Monday will develop
showers and thunderstorms...with the likely time frame Monday
afternoon and overnight ahead of the trough. Depending upon the
timing of this trough's passage...showers and thunderstorms may also
linger into Tuesday. A chance of showers and thunderstorms will
remain into midweek...though afternoon temperatures will likely be a
little cooler behind the trough.

Temperatures at 850 hPa in the low to mid teens will bring afternoon
highs in the 80s on Monday...and mid to upper 70s on Tuesday and
Wednesday.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
As of 0230z...an area of weakening convection continues to press
northward across the Finger Lakes Region...with its leading edge
now a little to the south of KROC. This will continue to push
northward and steadily weaken over the next 2-3 hours as it moves
into progressively more stable air...though not before bringing at
least some rain and MVFR conditions to the KROC terminal. Otherwise
general VFR conditions will continue to largely prevail through
about 05-06z...with just some patchy MVFR fog possible in those
areas that saw rain earlier this evening.

Later tonight moisture-laden low pressure currently over Illinois
will push east-northeastward across the Ohio Valley...before sliding
eastward near or a little south of the NY/PA border during the day
Thursday. Initially...increasing moisture and lift out ahead of this
system and its attendant surface frontal boundary will support the
development of some scattered light showers south of Lake Ontario
overnight...followed by periods of moderate to potentially heavy
rain during Thursday as the low passes by a little to our south.
Expect flight conditions to steadily deteriorate to MVFR and then
IFR/LIFR from southwest to northeast later tonight and Thursday
as low level moisture increases and rain develops into our region.
A thunderstorm or two will also become possible close to the NY/PA
border on Thursday.

Outlook...

Thursday night...Periods of rain diminishing to some scattered
leftover showers...with widespread LIFR/IFR improving to a mix
of MVFR/VFR across the lake plains and to IFR/MVFR across the
higher terrain.
Friday...MVFR/VFR with a chance of early morning showers.
Saturday and Sunday...VFR.
Monday...VFR/MVFR with showers and thunderstorms likely.

&&

.MARINE...
Low pressure is expected to track a little to the south of the Lower
Great Lakes on Thursday. Winds and waves could approach Small Craft
levels across eastern portions of both lakes late Thursday into Friday
depending on the exact track and strength of this system.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JLA/JJR
NEAR TERM...JLA/JJR
SHORT TERM...Zaff
LONG TERM...Thomas
AVIATION...JLA/JJR
MARINE...JLA/JJR
Hazardous weather outlook, Jun 19, 2:22 PM EDT, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
222 PM EDT Wed Jun 19 2019

NYZ001>008-010>014-019>021-085-201830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
222 PM EDT Wed Jun 19 2019

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Mutiple rounds of moderate to heavy rain are expected Thursday into
Thursday evening as a moisture-laden system tracks through the
region. Total rainfall amounts of one to two inches are possible,
with isolated higher amounts, which may result in some localized
minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-201830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
222 PM EDT Wed Jun 19 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Jun 19, 11:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1115 PM EDT Wed Jun 19 2019

NYZ003-004-200400-
Wayne-Monroe-
1115 PM EDT Wed Jun 19 2019

...Thunderstorms with heavy rain will impact Rochester Metro late
tonight...

An area of showers and thunderstorms will move across the Rochester
Metro through midnight. This activity will produce downpours
resulting in a half to an inch of rainfall. Be especially cautious
while traveling at night due to poor visibility in heavy rain and
ponding on roadways.

LAT...LON 4305 7782 4339 7780 4338 7775 4328 7754
      4332 7740 4333 7730 4330 7722 4297 7754

HSK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:10 PM EDTFlash Flood WarningBUFLivingston, Wyoming3 hr
Jun 19, 11:14 PM EDTSpecial Marine WarningBUF46 min
Jun 19, 11:50 PM EDTSpecial Marine WarningBUF55 min
Jun 20, 8:38 AM EDTFlash Flood WarningBUFMonroe, Ontario, Wayne4 hr
Jun 20, 9:37 AM EDTAreal Flood WarningBUFOntario, Wayne3 hr
Jun 20, 10:24 AM EDTAreal Flood WarningBUFAllegany, Cattaraugus, Livingston, Ontario3 hr
Jun 20, 10:38 AM EDTAreal Flood WarningBUFCayuga, Oswego3 hr
Jun 20, 11:31 AM EDTFlash Flood WarningBUFOswego4 hr
Jun 20, 12:23 PM EDTSevere Thunderstorm WarningBUFOswego37 min
Jun 20, 2:18 PM EDTFlash Flood WatchBUFAllegany, Cattaraugus, Chautauqua8 hr
Jun 20, 2:26 PM EDTAreal Flood WarningBUFMonroe23 hr
Jun 20, 3:29 PM EDTAreal Flood WarningBUFOswego18 hr

Nearby

Special Weather Statements in New York, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.